Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at May 25, 2003, 10:06 PM EDT for Lunenburg County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 10:06 PM EDT (02:06 UTC)
- Expired
- May 26, 2003, 2:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Lunenburg County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 260208 FFWAKQ VAC111-260615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1006 PM EDT SUN MAY 25 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 215 AM EDT * AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL THROUGH SOUTHERN AND CENTRAL LUNENBURG COUNTY...MOVING NORTH AT 5 MPH. DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAIN PER HOUR. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...VICTORIA...KENBRIDGE...REHOBOTH...LUNENBURG AND KELLS CORNER. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3686 7843 3682 7811 3702 7807 3706 7841 $$ NS
1 follow-up statement
000 WGUS71 KAKQ 260358 FFSAKQ VAC111-117-260615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1152 PM EDT SUN MAY 25 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM EDT FOR LUNENBURG AND MECKLENBURG COUNTIES... AT 1150 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY STATIONARY BAND OF SHOWERS AND THUNDERSTORMS OVER MECKLENBURG AND LUNENBURG COUNTIES. LOCALLY 3 TO 5 INCHES OF RAIN HAS FALLEN FROM BUFFALO SPRINGS THROUGH CHASE CITY AND KENBRIDGE. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS LIKELY IN THESE AREAS THROUGH 2 AM. THE HEAVY RAINFALL WAS CAUSING FLASH FLOODING IN AREAS AROUND CHASE CITY AND KENBRIDGE...WHERE MANY ROADS ARE CLOSED...AND RESCUES FROM HOUSES AND CARS CONTINUE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ NS && LAT...LON 3671 7847 3668 7825 3698 7807 3708 7843
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 25, 9:33 PM EDT, 33 minutes earlier.
Area forecast discussion, May 25, 9:33 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 930 PM EST SUN MAY 25 2003 TGNT...BANDS OF SLOW MOVING SHRA/TSTMS AFFECTING THE AREA NOW. AREA PROFILERS SHOW SLOWLY STRENGTHENING LLVL WNDS...AND BANDS OF SHRA/TSTMS ARE PARALLEL TO THE STEERING FLO. UPPER JET ENERGY SHOWN IN UPR PLOTS...AND IN WTR VPR IMAGERY...WTH SOME UPR DIVERGENCE OVR THE REGION. AREA SNDGS SHOW INCRSG MOISTURE AND INSTBLTY. SOME REPORTS OF PONDING OF WATER ON ROADWAYS...AND BASED ON CURRENT DATA...SHRA/TSTMS WL BECOME MORE WDSPRD THRU THE NGT...SO FLOOD WATCH CERTAINLY CONTS. WORDING LOCALLY HEAVY RAIN IN ZONES UNDER WATCH... AND HV INCREASED CHANCES OF RAIN ALL AREAS. REST OF FCST UNTOUCHED...AS UNSETTLED PATN CONTS THRU MOST OF THE WK. A LOOK BACK AT PAST MEMORIAL DAY WEEKENDS SINCE THE MID 1990S SHOWS THE LAST WK OF MAY CAN BE QUITE COOL AND RAINY...WTH MOST YEARS SHOWING BELOW NORMAL TEMPERATURES AND RAINFALL DURING THE LAST WEEK OF MAY. COINCIDENCE? PROBABLY...SINCE THERE WERE A COUPLE OF YEARS WHEN THE TEMPERATURES WERE NEAR TO ABOVE NORMAL AND RELATIVELY LTL RAIN. MIGHT BE WORTH RESEARCHING...DURING LESS BUSY TIMES. ON CSTL WTRS...SEAS SLOW TO COME DOWN OFF DELMARVA...SO SCA CONTS THERE...OTRW...WNDS AND SEAS WL STAY BELOW SCA IN THE REST OF THE WTRS. .AKQ... .MD...SMALL CRAFT ADVSY ATLC WTRS. .NC...NONE. .VA...SMALL CRAFT ADVSY ATLC WTRS CHINCOTEAGUE TO CAPE CHARLES. NS
Hazardous weather outlook, May 25, 5:40 AM EDT, 16 hours 26 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 540 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:19 PM EDT | Flash Flood Warning | AKQ | Mecklenburg | 5 hr |
| May 25, 11:20 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 30 min |
| May 26, 12:54 AM EDT | Flash Flood Warning | AKQ | Nottoway | 4 hr |
| May 26, 1:45 AM EDT | Flash Flood Warning | AKQ | Lunenburg, Mecklenburg | 3 hr |
| May 26, 2:06 AM EDT | Flash Flood Warning | AKQ | Chesterfield, Dinwiddie | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.